Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS Kansas City, MO

May 10, 2017Cass County, Jackson County, Missouri; Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 10, 2017, 1:42 PM CDT for Cass County, Jackson County, Missouri; Johnson County, Miami County, Kansas. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 1:42 PM CDT (18:42 UTC)
Expired
May 10, 2017, 2:15 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:56 PM CDTTSTM WND DMG2 Se Olathe, KS10 INCH DIAMETER HARDWOOD TREE LIMB BROKEN
May 10, 1:57 PM CDTTSTM WND DMG5 N Stillwell, KS4 INCH DIAMETER TREE LIMB SNAPPED
May 10, 2:00 PM CDTTSTM WND DMG5 N Stillwell, KS8-9 INCH SILVER MAPLE TREE DIAMETER SNAPPED
May 10, 2:04 PM CDTTSTM WND DMG7 S Overland Park, KSLARGE TREE UPROOTED NEAR 151ST STREET
May 10, 2:06 PM CDTTSTM WND DMG5 S Lenexa, KS4 INCH DIAMETER SNAPPED ON A HEALTHY HARDWOOD TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

572 
WUUS53 KEAX 101842
SVREAX
KSC091-121-MOC037-095-101915-
/O.NEW.KEAX.SV.W.0058.170510T1842Z-170510T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
142 PM CDT WED MAY 10 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Miami County in east central Kansas...
  Johnson County in east central Kansas...
  Northwestern Cass County in west central Missouri...
  Southwestern Jackson County in west central Missouri...

* Until 215 PM CDT

* At 142 PM CDT, a severe thunderstorm was located near Spring Hill,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kansas City, Overland Park, Olathe, Lenexa, Leawood, Grandview,
  Belton, Prairie Village, Raymore, Gardner, Merriam, Mission, Paola,
  Spring Hill, Peculiar, Osawatomie, Louisburg, Fairway, Mission
  Hills and Edgerton.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 227.
 Interstate 470 between mile markers 0 and 1.
 Interstate 435 between mile markers 0 and 2, and between mile
markers 71 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pleasant Hill.

&&

LAT...LON 3861 9507 3881 9505 3905 9460 3872 9436
      3851 9503
TIME...MOT...LOC 1842Z 235DEG 46KT 3870 9488 

HAIL...<.75IN
WIND...60MPH
 
$$

LG
2 follow-up statements
468 
WWUS53 KEAX 101854
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
154 PM CDT WED MAY 10 2017

KSC091-121-MOC037-095-101915-
/O.CON.KEAX.SV.W.0058.000000T0000Z-170510T1915Z/
Miami KS-Johnson KS-Cass MO-Jackson MO-
154 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN MIAMI...JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN
JACKSON COUNTIES...

At 153 PM CDT, a severe thunderstorm was located near Spring Hill,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kansas City, Overland Park, Olathe, Lenexa, Leawood, Grandview,
Belton, Prairie Village, Raymore, Gardner, Merriam, Mission, Spring
Hill, Peculiar, Fairway, Mission Hills, Edgerton, Westwood, Cleveland
and Westwood Hills.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 203 and 227.
 Interstate 470 between mile markers 0 and 1.
 Interstate 435 between mile markers 0 and 2, and between mile
markers 71 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Pleasant Hill.

&&

LAT...LON 3867 9496 3881 9505 3905 9460 3872 9436
      3866 9455
TIME...MOT...LOC 1853Z 235DEG 46KT 3879 9472 

HAIL...<.75IN
WIND...60MPH
 
$$

LG
020 
WWUS53 KEAX 101913
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
213 PM CDT WED MAY 10 2017

KSC091-121-MOC037-095-101923-
/O.EXP.KEAX.SV.W.0058.000000T0000Z-170510T1915Z/
Miami KS-Johnson KS-Cass MO-Jackson MO-
213 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI...
JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES WILL
EXPIRE AT 215 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.

LAT...LON 3867 9496 3881 9505 3905 9460 3872 9436
      3866 9455
TIME...MOT...LOC 1913Z 270DEG 46KT 3891 9451 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:41 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 10, 12:41 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1241 PM CDT Wed May 10 2017

.Discussion...
Issued at 414 AM CDT WED MAY 10 2017

Water vapor imagery around 09z this morning shows a close off
mid/upper level low pressure system churning away over the desert
southwest region. To the east of this trough a mid/upper ridge
remains in position over the central part of the CONUS. This large
scale ridging has been the main factor in the fair weather across
the region of recent days. Isentropic ascent associated with the
warm air advection regime ahead of a developing surface trough has
aided in the production of a few elevated thunderstorms over
southern Nebraska and southern Iowa. This isentropic ascent can best
be seen on the 295K-300K Theta E surfaces. Also perhaps aiding in
the development of this round of showers and thunderstorms just
north of the forecast area is an area of weak mid level vorticity
rotating around the aforementioned ridge. While this activity will
predominantly remain to the north of the forecast area there is a
small chance that areas of far northern Missouri and far northern
Kansas could see some of these storms spill into those counties
through the morning hours. As the mid level trough pushes eastward
there will be neutral to increasing H5 pressure heights through the
day, which will act to suppress convection through the late morning
to early afternoon. Through the day as the surface low develops it
will push a warm front north into central/southern Iowa by mid
afternoon. This warm front will provide the best low level
convergence and focus for storm initiation later this afternoon.
While H5 pressure heights will likely remain neutral through the day
models do indicate perhaps another vorticity max rotating around the
mid level ridge later this afternoon, sparking a round of
thunderstorms predominantly along the surface boundary in
southern/central Iowa. The surface low will continue to push east
through the afternoon and evening, which will cause the boundary to
start sagging southward as a slowly moving cold front this
afternoon. This sagging boundary will be the focus for storm
initiation into northern Missouri, down into central Missouri by
Wednesday night.

As for severe weather concerns with this Wednesday evening activity,
there will be plenty of moisture in the area to fuel strong storms.
PWAT values will be in the 1.3 to 1.6 inch range, which is about
maximum for this time of year. Should the area get a few breaks in
the clouds temperatures might be able to warm up enough to build up
a conservative estimate of 2000 J/kg of ML CAPE. Deep layer shear
vectors around 30 to 40 kts will combine with the instability to
bring conditions conducive for organized storm activity later this
evening. While the environment will be conducive to organized storm
structures there area a couple caveats, the most notable of which is
storm mode considering the deep layer shear vectors roughly parallel
to the sagging boundary, which will cause a bit of a messy storm
mode. Southerly winds ahead of the sagging front may introduce some
low level shear to the equation, which will bring a non-zero chance
for an isolated tornado, but considering the sagging cooler air as
well as the interference from messy storm mode expect the tornado
risk to be rather low across the area. That being said, there is
still a good chance for some of these evening storms to be on the
strong to severe side with hail predominantly in the quarter to ping
pong ball size, but perhaps up to golf ball sized and gusty winds to
60 mph being the main concerns.  Depending on the progressiveness of
this sagging boundary some areas could see some training storm
activity through the night on Wednesday into Thursday. As of now
with the progged boundary location for the bulk of this Wednesday
event expect the larger rainfall amounts to fall across northern
Missouri, perhaps as far south as Interstate 70. This is a bit of
good news on the flooding front, due to that area being impacted
less from recent heavy rains than areas further south.

After perhaps a lull in the storm action for Wednesday night into
Thursday the main trough will finally eject into the area and move
through during the day on Thursday. This will bring some additional
rain to the area on Thursday but at this time it's looking like the
boundary will be most of the way through the area, which will keep
the severe weather concerns confined to areas south of Interstate
70, and likely any further heavy rains to the same areas of southern
and central Missouri. Given the progressive nature of the boundary
by this time period as well as the progressive nature of the
mid/upper system, periods of heavy rain on Thursday in
southern/central Missouri should be minimized. By late in the week
and through the weekend conditions should dry out, leaving a few
days without much in the way of weather. The next chance for rain
could come early to mid week next week, but at this point it does
not look like a high-impact weather maker.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1241 PM CDT WED MAY 10 2017

VFR conditions are prevailing across the at this time, but there
are storms bubbling up on the radar as the remnants of a
convective complex approaches Kansas City from the southwest.
Widespread activity is expected to develop and move across the
Kansas-Missouri state line early to mid afternoon with mostly VFR
CIGs; though a few strong storms may push both the CIG and VIS
down into the MVFR range for brief periods. VFR clouds should
then stick around with another round of storms expected later,
overnight. Confidence is not as high on the secondary activity as
it will be highly dependent on where this afternoon stuff goes.
Either way, the frontal boundary up north will then sweep south
overnight which might result in IFR CIGs early Thursday morning
along with a wind shift to the north.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Cutter
Hazardous weather outlook, May 10, 4:09 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
409 AM CDT Wed May 10 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-110915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
409 AM CDT Wed May 10 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible across the entire outlook area
 from late this afternoon into this evening. The main threats will
 be for damaging winds and large hail however, the chance for an
 isolated tornado can not be ruled out.

 One to two inches of precipitation will be possible this afternoon
 through Thursday which may lead to minor river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Hazardous weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 10, 1:28 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
128 PM CDT WED MAY 10 2017

KSZ025-MOZ020-021-028-101900-
Atchison KS-Platte MO-Buchanan MO-Clinton MO-
128 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON...
SOUTHEASTERN BUCHANAN...WESTERN CLINTON AND NORTHERN PLATTE COUNTIES
UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 to 45 mph will be possible
with this storm.

Locations impacted include...
Plattsburg, Weston, Gower, Agency, Edgerton, Dearborn, Camden Point,
Lewis And Clark Village, Easton, De Kalb, Iatan, Faucett, Bean Lake
and Lewis And Clark Vi.

This includes Interstate 29 between mile markers 25 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.

&&

LAT...LON 3953 9510 3980 9460 3975 9460 3975 9456
      3952 9440 3941 9495 3942 9497 3942 9504
TIME...MOT...LOC 1828Z 239DEG 36KT 3949 9494

LG
Special weather statement, May 10, 1:34 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
134 PM CDT WED MAY 10 2017

KSZ057-105-101900-
Johnson KS-Miami KS-
134 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND SOUTHERN
JOHNSON COUNTIES UNTIL 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rantoul, or 9 miles south of Edgerton, moving northeast at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Overland Park, Olathe, Lenexa, Gardner, Paola, Spring Hill,
Osawatomie, Louisburg, Edgerton, Hillsdale, Bucyrus, Chiles, Clare,
Lackmans, Wagstaff and Stillwell.

This includes Interstate 35 in Kansas between mile markers 200 and
220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.

&&

LAT...LON 3869 9506 3877 9505 3895 9478 3870 9461
      3864 9461 3848 9506
TIME...MOT...LOC 1833Z 235DEG 43KT 3863 9503

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:28 PM CDTSpecial Weather StatementEAXBuchanan32 min
May 10, 2:00 PM CDTSpecial Weather StatementEAXHarrison30 min
May 10, 2:04 PM CDTSpecial Weather StatementEAXClinton41 min
May 10, 2:12 PM CDTSpecial Weather StatementEAXClay, Jackson, Lafayette, Ray48 min
May 10, 2:29 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray31 min
May 10, 2:58 PM CDTSpecial Weather StatementEAXCaldwell, Livingston47 min
May 10, 3:10 PM CDTSpecial Weather StatementEAXCarroll, Chariton, Lafayette, Ray50 min
May 10, 3:17 PM CDTSpecial Weather StatementEAXPutnam, Sullivan43 min
May 10, 3:53 PM CDTSpecial Weather StatementEAXAdair, Putnam, Schuyler, Sullivan52 min
May 10, 3:56 PM CDTSpecial Weather StatementEAXChariton, Howard, Macon, Randolph, Saline49 min
May 10, 1:34 PM CDTSpecial Weather StatementEAXJohnson, Miami26 min
May 10, 1:56 PM CDTSpecial Weather StatementEAXWyandotte34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.